Alert archive / Virginia / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 20, NWS Blacksburg, VA

April 3, 20244 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 3, 2024, 12:17 PM EDT for 4 counties in Virginia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 3, 2024, 12:17 PM EDT (16:17 UTC)
Expired
Apr 3, 2024, 1:00 PM EDT
In force
43 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bedford County, VA, Campbell County, VA, Franklin County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 71 km from the middle of the area, began a volume at 16:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 4.3 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2024-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2024-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-461 J/kg
Mixed-layer LCL
895 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 2:01 PM EDT, 22 hours 16 minutes earlier.

Area forecast discussion, Apr 2, 2:01 PM EDT, 22 hours 16 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
201 PM EDT Tue Apr 2 2024

.SYNOPSIS...
A strong cold front will track across the region tonight into
Wednesday. Storms are expected this evening, again in the
morning, then one more line in the afternoon. Any lingering
moisture will then change to snow showers and flurries across
the mountains Wednesday night through Friday night.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 130 PM EDT Tuesday...

Key Messages:

1. Showers and thunderstorms begin late again and continue into
Wednesday morning.

2. Storms could be severe with damaging winds and large hail.

Convection late this morning into this afternoon has disrupted
the timing and placement of storms going into tonight. For this
forecast package, will lean heavy on 12Z CAM models (mainly
HRRR) and not so much with 12Z GFS/ECM.

A closed low wobbles over the upper Mississippi Valley will
send a cold front in our direction this evening. This front is
expected to stall along the western slopes as a secondary low
begins to form over the southern Appalachian Mountains this
evening. Prefrontal storms are still expected to move across SE
WV this evening, but convection early today has removed quite a
bit of instabilities. Cells moving across the area this evening
should fade due to lose of heating. Between 4a-8a, the surface
low along the front will track over the forecast area.
Thunderstorms could produce damaging winds, large hail and
moderate rainfall. Another line of storms will accompany the
frontal passage Wednesday (10a-2p). We do not anticipate this
line of storms to become severe.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
Key Message:

1) Blustery with mountain rain showers turning to snow showers

2) Temperatures falling to 10 degrees below normal for highs.

Slow moving upper low over the northern Ohio Valley will send
several impulses across our area into Thursday night. Models are in
agreement that colder air will be changing any rain showers to snow
showers across the mountains but timing of best chance of precip may
limit snow accumulations, except the higher elevations. Looks like
Thu evening will be greatest accumulation time frame. Higher sun
angle and off and on nature of snow showers will limit accumulations
further south and east.

Will be looking up to 3-5 inches in the higher terrain of western
Greenbrier but most ill have an inch or less. Further south, places
like Burkes Garden, Mt Rogers and Beech mountain could get 1-3". At
the moment, too early for any headlines and this will be a 24-36 hr
event.

As far as winds, appears models have weakened them per forecast
soundings and guidance. May see some advisory level winds in the NC
mountains and southern Blue Ridge Thursday afternoon/evening. Will
continue to mention the snow and winds in the HWO.

Forecast confidence is average on winds/snow amounts and
above average on temps/sky cover.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 1125 AM EDT Tuesday...

Key Messages:

1) Brisk Saturday

2) High pressure should provide dry weather for Sunday, but a
slight chance of showers may return by Monday, with a warming
trend.

The weekend will start rather cold for this time of year, but
the gusty winds and mountain snow showers ends Saturday. The
upper level low responsible for this period of cold weather
should eventually move offshore as high pressure builds
southward from Canada towards the Appalachian Mountains on
Sunday. Dry weather and moderating temperatures are anticipated
to conclude the weekend into early next week. Ridging aloft and
the wind turning to the south will provide warmer conditions on
Monday. However, a decaying cold front running into the drier
air across the Mid Atlantic may bring a slight chance of rain
showers west of the Blue Ridge.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 145 PM EDT Tuesday...

This evening, TSRA and sub-VFR conditions are possible, mainly
between 23-04Z, as a front approaches the area. Additional
RA/TSRA/BR/FG and lower ceilings/visibilities after 08Z
Wednesday. Strong winds and hail may accompany storms tonight,
mainly after 00Z.

EXTENDED AVIATION OUTLOOK...

A strong cold front will cross the Appalachians Wednesday. Rain
should exit the area around 15Z Wednesday. Northwest winds
behind the system Wednesday into Thursday will be very gusty.

A prolonged period of MVFR clouds and snow showers are expected
along the western slopes of the central Appalachians Wednesday
night through Friday. Saturday looks mainly VFR.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...WP
LONG TERM...PW/WP
AVIATION...RCS
Hazardous weather outlook, Apr 2, 2:50 PM EDT, 21 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
250 PM EDT Tue Apr 2 2024

NCZ001>003-018-019-VAZ007-009>020-022>024-WVZ042>044-507-031900-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-
250 PM EDT Tue Apr 2 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Thunderstorms late this afternoon into tonight could be severe.
Damaging winds will be the main threat. Large hail and isolated
tornadoes cannot be ruled out. In addition, heavy rainfall could lead
to localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Northwest winds could gust over 35-40 mph Thursday afternoon into
Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ006-VAZ058-059-031900-
Caswell-Halifax-Charlotte-
250 PM EDT Tue Apr 2 2024

This Hazardous Weather Outlook is for north central North Carolina
and south central Virginia.

.DAY ONE...This afternoon and tonight.

A few thunderstorms may become strong to severe tonight. Damaging
winds and hail are the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few storms Wednesday could be strong to severe with damaging winds
and hail the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

WVZ508-031900-
Western Greenbrier-
250 PM EDT Tue Apr 2 2024

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Thunderstorms will be possible late this afternoon into tonight.
Large hail and damaging wind gusts will be the main risks with
storms, but isolated tornadoes cannot be ruled out.

Localized flooding from heavy rain is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Northwest winds could gust over 40 mph Thursday into Thursday night.

Snow is expected beginning Wednesday night into Friday night.
Amounts in excess of 3 inches are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ004-005-020-VAZ032>035-043>047-031900-
Stokes-Rockingham-Yadkin-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-
250 PM EDT Tue Apr 2 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Thunderstorms late this afternoon into tonight could be severe.
Large hail and damaging winds are the main threats, but isolated
tornadoes cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few storms Wednesday could become severe. Damaging winds and hail
are the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 10:48 AM EDTSpecial Weather StatementRNKBedford27 min
Apr 3, 11:02 AM EDTSpecial Weather StatementRNKPittsylvania28 min
Apr 3, 11:32 AM EDTSpecial Weather StatementRNKFranklin28 min
Apr 3, 12:05 PM EDTSpecial Weather StatementRNKFranklin25 min
Apr 3, 1:27 PM EDTSpecial Weather StatementRNKPittsylvania33 min
Apr 3, 5:21 PM EDTSpecial Weather StatementRNKCharlotte, Halifax24 min
Apr 3, 5:46 PM EDTSpecial Weather StatementRNKCharlotte, Halifax29 min
Apr 3, 4:06 PM EDTSpecial Weather StatementRNKStokes24 min
Apr 3, 3:43 AM EDTWinter Storm WatchRNKGreenbrier7 hr
Apr 3, 10:42 AM EDTWinter Storm WarningRNKGreenbrier60 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.